What Is Gabapentin Withdrawal?
Documented cases of gabapentin abuse exist, especially among people with histories of substance abuse.6 Users may experience withdrawal when they stop taking the drug,1,3,7 and people who have been abusing the drug are at risk for more severe symptoms.
People who want to get off neurontin should do so under the care of a doctor or medical professional. Stopping the drug abruptly can lead to seizures and other unpleasant symptoms such as headaches, sweating, fever, and hallucinations. Tapering off the drug without medical supervision is not advised.
In this article, you will learn about:
Both those who abuse gabapentin (also known as neurontin) and those who take it as prescribed can experience some form of withdrawal when the drug is stopped. Research shows that someone taking gabapentin for as little as 3 weeks, and at doses as low as 400 mg a day, may experience withdrawal.3
Gabapentin withdrawal symptoms are similar to those associated with benzodiazepine and alcohol withdrawal and vary from mild to life-threatening.1,3
The following are withdrawal symptoms one might experience if they stop taking gabapentin abruptly: 1,3,7
- Excessive sweating
- Sensitivity to light
- Confusion or disorientation
- Rapid heart rate or heart palpitations
- Catatonia or inability to move
- Status epilepticus – a condition where seizures occur one after another (can be fatal)
The amount of time it takes to detox and the severity of symptoms associated with gabapentin withdrawal depend upon various factors, including:
- The period of time a person takes gabapentin.
- The dose prior to stopping.
- The presence of any medical or psychological diagnoses that may complicate detox.
A person who stops taking gabapentin or neurontin can expect to experience withdrawal symptoms within 12-48 hours after their last dose.3
The following is a general gabapentin withdrawal timeline. The precise detox period and withdrawal symptoms will vary from person to person.
First 12-24 Hours
- Heart palpitations
- Hand and body tremors3
- Rapid heart rate
Day 4 or 5
- Increased confusion, agitation, and anxiety
- Light sensitivity1,3
Post-Acute Withdrawal Symptoms
Studies on the gabapentin withdrawal timeline are limited to symptoms within the first week to 10 days of going off of the medication. However, you or a loved one may experience symptoms after the withdrawal period.
If you continue to have symptoms, speak to your psychiatrist or other treating physician. These professionals may be able to provide medications that will offset any symptoms you may experience after the acute withdrawal stage.
The fact that gabapentin is associated with withdrawal symptoms suggests that users may develop physiological dependence.
Physiological dependence occurs when neurons in the brain adapt to account for the regular use of a substance. When the neurons adapt, they rely on the substance to be present to maintain normal functioning. 5
When the substance is no longer present – as would be the case if someone stopped taking gabapentin – the chemicals in the brain may become temporarily dysregulated, and the person may experience uncomfortable symptoms. The combination of these symptoms is considered the withdrawal syndrome. 5
Dependence often develops in conjunction with tolerance. People who are using gabapentin may develop tolerance and require higher and more frequent doses to achieve the same effect they previously felt.
A medically supervised detox program can help people who are on high doses of gabapentin or have been taking it for a long time. Gabapentin detox centers can ease the transition to life without neurontin and help reduce the likelihood that you or a loved one will experience some of the more severe symptoms. Whether you or a loved one will require further treatment after detox is a personal decision that you can make with your providers.
Several levels of neurontin withdrawal and abuse treatment are available, and hundreds of facilities throughout the country offer each level of care. The levels of care include:
- Detox – Gabapentin detox centers specialize in helping people through the acute phase of substance withdrawal. People are supervised around the clock and receive medical and psychiatric attention. Ongoing substance abuse therapy is not the focus at this stage. But the staff will help arrange continued care at another facility following detox. Programs will typically last 3-10 days.
- Inpatient treatment – Inpatient or residential treatment facilities also provide around-the-clock supervision and care. People meet with psychiatrists, medical doctors, and therapists on a regular basis. Additionally, they may receive individual, group, family, couples, nutritional, and recreational therapy. Inpatient facilities provide a safe place to recover from addiction and focus on mental, behavioral, and lifestyle changes that contribute to long-term recovery. Program lengths typically start at 28 days and can continue for months.
- Partial hospitalization programs (PHP) and intensive outpatient programs (IOP) – PHPs and IOPs typically take place at psychiatric centers, hospitals, or private practices and primarily focus on group therapy. These programs may also provide weekly family sessions or individual sessions as needed. Many PHPs will include medication management, but IOPs often expect that people have outside providers managing any medications.
- Individual therapy – Individual therapy can be helpful for learning ways to cope with chronic pain and to help work through issues driving drug abuse.
At this time, no medications have been approved for gabapentin withdrawal treatment. However, physicians may prescribe medications for some of the more uncomfortable side effects of withdrawal.Your dose of gabapentin may be tapered down over a period of a week to several months to reduce withdrawal symptoms and to avoid complications associated with stopping gabapentin rapidly.
Can You Taper Off Neurontin on Your Own?
Some people who want to get off neurontin try to taper at home. This method is not recommended due to the risk of seizures and withdrawal symptoms outlined above. The dose has to be reduced gradually, and it can be very difficult for some without medical training to conduct a taper. Taking the wrong dose can lead to dangerous reactions.
Tapering off gabapentin should be done under the guidance of a medical professional to reduce any risks. A doctor or nurse with experience tapering people who want to stop using gabapentin can determine the proper dose for the taper and adjust based on your response. They can also treat any complications or withdrawal symptoms that occur during the process.
. Hellwig, T.R., Hammerquist, R. & Termaat, J. (2010). Withdrawal symptoms after Gabapentin discontinuation. American Journal of Health-System Pharmacy, 67(11), 910-912.
. U.S. National Library of Medicine. (2016). Label: Gabapentin.
. See, S., Hendriks, E. & Hsiung, L. (2011). Akathisia Induced by Gabapentin Withdrawal. Annals of Pharmacotherapy, 45(6), e31.
. Drug Enforcement Administration. (n.d.). Controlled Substance Schedules.
. National Institute on Drug Abuse. (2007). The Neurobiology of Drug Addiction.
. Smith, R., Havens, J., and Walsh, S. (2016). Gabapentin misuse, abuse and diversion: a systematic review. Addiction 111(7):1160-1174.
. Melton, S. (2014). Has Gabapentin Become a Drug of Abuse? Medscape.